Iowa, 2013Flash Flooding and Flooding in Iowa, June 24 to 30, 2013
June 24 to 30, 2013 · NWS ARX · 6 events in 2 counties and zones
More thunderstorms with heavy rain moved across northeast Iowa during the evening of June 24th into the early morning hours of June 25th. The heavy rain produced yet more flash flooding with a railroad bridge washed out west of Fort Atkinson (Winneshiek County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $119,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
More thunderstorms with heavy rain moved across northeast Iowa during the evening of June 24th into the early morning hours of June 25th. The heavy rain produced yet more flash flooding with a railroad bridge washed out west of Fort Atkinson (Winneshiek County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 24, 5:14 PM CST, 4 hours 31 minutes earlier.
Area forecast discussion, Jun 24, 5:14 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
614 PM CDT MON JUN 24 2013
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 304 PM CDT MON JUN 24 2013
AT 3 PM...A SQUALL LINE WAS MOVING EAST THROUGH EAST-CENTRAL
AND SOUTHEAST IOWA. THIS LINE HAS WIPED OUT MUCH OF THE
INSTABILITY THAT MANY OF 24.00Z AND 24.06Z MODELS WERE FORECASTING
TO MOVE INTO NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST
AND CENTRAL WISCONSIN TONIGHT. EVEN SOME OF THE 24.12Z
DETERMINISTIC MODELS WERE NOT HANDLING THIS LINE WELL...SO THEY ARE
TOO HIGH ON THEIR CAPES ACROSS IOWA. IN ADDITION...THIS LINE ALSO
DISRUPTED THE 925 MB AND 850 MB MOISTURE TRANSPORT INTO THE
REGION. AS A RESULT...THE HEAVY RAIN THREAT FOR THIS EVENING LOOKS
MUCH LESS THAN WHAT IT WAS LOOKING LIKE EARLIER THIS MORNING.
FOR OVERNIGHT...THERE IS A LOT OF UNCERTAINTY ON HOW THIS PERIOD
IS GOING TO MATERIALIZE. THE 24.12Z NAM WHICH HAD A SLIGHTLY
BETTER HANDLE ON THE SQUALL LINE PUSHED AN OUTFLOW BOUNDARY SOUTH
TO THE MISSOURI AND IOWA BORDER...THUS ITS BEST MOISTURE
TRANSPORT IS FOCUSED MUCH FURTHER SOUTH. THE 925 MB MOISTURE
TRANSPORT HAS SHIFTED TOWARD SOUTHERN IOWA. IF THIS VERIFIES...
MUCH OF THE PRECIPITATION WOULD REMAIN SOUTH OF THE AREA FOR THIS
TIME PERIOD. EVEN THE LATEST RAP IS LEANING TOWARD THIS SCENARIO
TOO. MEANWHILE BOTH THE ECMWF AND GEM MODELS SUGGEST THAT AS THE
SHORT WAVE IN THE SOUTHERN PLAINS MOVES NORTHEAST INTO THE
SOUTHERN PLAINS...THE 850 MB MOISTURE TRANSPORT SHIFTS BACK
NORTHWARD TOWARD THE AREA TOWARD SUNRISE. IF THIS SCENARIO
VERIFIES...THERE COULD BE A POTENTIAL FOR THE REDEVELOPMENT OF
SHOWERS AND THUNDERSTORMS LATE TONIGHT. WITH ITS PRECIPTABLE WATER
VALUE CLOSE TO 2.00 INCHES AND WARM CLOUD LAYER DEPTHS UP TO
4.5 KM...THERE WOULD BE THE POTENTIAL FOR HEAVY RAIN. WITH SO MANY
DIVERSE MODEL SOLUTIONS...OPTED TO LOWER THE PRECIPITATION CHANCES
SOME AND ALSO SHIFTED THE HIGHER CHANCES TO LATER IN THE NIGHT.
HOPEFULLY...THE 24.00Z MODELS WILL BE BETTER AT RESOLVING THE
STABLE LAYER THAT WAS LEFT IN THE WAKE OF THE SQUALL LINE.
ON TUESDAY...EXPECT THE 925 MB AND 850 MB MOISTURE TRANSPORT TO
INCREASE ACROSS IOWA. HOWEVER THERE IS SOME UNCERTAINTY HOW FAR
NORTH THIS OCCUR. THE 24.18Z NAM AND 24.12Z GFS WOULD SUGGEST
THAT THE HEAVIEST RAIN WOULD FALL ACROSS CENTRAL IOWA. MEANWHILE
THE 24.12Z ECMWF AND GEM WOULD SUGGEST THAT THE HEAVIEST RAIN WOULD
FALL SOUTH OF INTERSTATE 90. WITH THE INITIAL CONDITIONS SO
MUDDLED...CONFIDENCE IS NOT THAT HIGH.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 304 PM CDT MON JUN 24 2013
ON TUESDAY NIGHT...MUCH OF THIS TIME PERIOD REMAINS UNCLEAR DUE
TO UNCERTAINTIES ON WHERE THE BOUNDARIES WILL END UP FROM TONIGHT
AND WHERE THUNDERSTORMS DEVELOP ON TUESDAY. THE GEM AND ECMWF
HAVE THEIR MESOSCALE CONVECTIVE COMPLEXES MOVING ALONG AND SOUTH
OF THE INTERSTATE 94 CORRIDOR. MEANWHILE THE GFS AND NAM SUGGEST
THAT THE MESOSCALE CONVECTIVE COMPLEX WILL DEVELOP ACROSS
IOWA...AND THEN MOVES IT NORTHEAST WITH THE SHORT WAVE INTO THE
FORECAST AREA. WITH WARM CLOUD LAYER DEPTHS OVER 4 KM AND
PRECIPITABLE WATER VALUES AROUND 2 INCHES. THERE WILL BE THE
POTENTIAL FOR SOME FLASH FLOODING.
ON WEDNESDAY AND WEDNESDAY EVENING...ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA AS THE LOW PRESSURE
AREA MOVES EAST ACROSS THE AREA. PRECIPITABLE WATER VALUES SLOWLY
DROP TO AROUND 1.60 INCHES AND THE WARM CLOUD LAYER DEPTHS FALL
INTO THE 3 TO 3.5 KM RANGE. WHILE THERE WILL BE THE POTENTIAL FOR
SOME HEAVY RAIN...THE AMOUNTS LOOK TO BE MUCH LESS THAN WHAT THEY
ARE FROM TONIGHT INTO TUESDAY NIGHT.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 614 PM CDT MON JUN 24 2013
LINGERING BAND OF LIGHT SHOWERS REMAINS IN THE I90 CORRIDOR LATE
THIS AFTERNOON. RADAR SHOWS A SLOW EAST/SOUTHEAST MOVEMENT WITH
SOME DECREASE IN THE REFLECTIVITY BUT WILL CONTINUE TO CARRY A VCSH
WITH VFR CONDITIONS THROUGH THE MIDDLE OF THE EVENING. FOR LATER
TONIGHT...THE MAIN SYNOPTIC BOUNDARY REMAINS OVER NORTHERN
MISSOURI AND AS THE LOW LEVEL JET INTERSECTS THIS...ANOTHER ROUND
OF STORMS SHOULD DEVELOP AND THEN MOVE OFF TO THE EAST/NORTHEAST.
WOULD TEND TO THINK THESE WOULD STAY SOUTH OF THE TAF SITES AS THE
BOUNDARY IS EVEN A LITTLE FARTHER SOUTH THAN THIS TIME SUNDAY. THE
24.20Z HRRR DOES SHOW A LINE DEVELOPING LATE TONIGHT AND MOVING
INTO THE AREA...BUT AT THE SAME TIME...IT IS LIFTING THE BOUNDARY
INTO CENTRAL IOWA AND NOT SURE HOW PLAUSIBLE OF AN OUTCOME THAT
IS. WITH LIKELY RAIN CHANCES IN THE GRIDDED DATA BASE FOR LATE
TONIGHT WILL HONOR THE HRRR SOLUTION AND SHOW VCTS FOR BOTH SITES
LATE TONIGHT BUT OTHERWISE MAINTAIN VFR CONDITIONS. CONFIDENCE FOR
TUESDAY AFTERNOON IS ALSO LOW AS THERE SHOULD BE ADDITIONAL
DEVELOPMENT ALONG AND NORTH OF THE BOUNDARY AS A PRETTY STRONG
SHORT WAVE TROUGH COMES INTO THE AREA. WHERE THIS WILL OCCUR ALL
DEPENDS ON THE POSITION OF THE BOUNDARY AND TOO MUCH UNCERTAINTY
ON THIS RIGHT NOW TO EVEN INCLUDE A VCTS FOR THE AFTERNOON. IF THE
BOUNDARY DOES MOVE NORTH...THUNDERSTORMS WILL HAVE TO BE INCLUDED
WITH LATER FORECASTS.
&&
.HYDROLOGY...
ISSUED AT 304 PM CDT MON JUN 24 2013
WITH A WIDE VARIETY OF SOLUTIONS IN THE 24.12Z AND 24.18Z
MODELS...CONFIDENCE HAS LOWERED ON THE THREAT FOR FLASH FLOODING
TONIGHT. HOWEVER WITH MANY RIVERS REMAINING EITHER HIGH OR ARE
FLOODING ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. CONFIDENCE
WAS NOT HIGH ENOUGH TO CANCEL THE FLASH FLOOD WATCH.
LOOKING AHEAD TO TUESDAY AND TUESDAY NIGHT...SOME MODELS SUGGEST
THAT HEAVY RAIN COULD FALL SOUTH OF INTERSTATE 94. MEANWHILE OTHER
MODELS HINT THAT THE HEAVIEST PRECIPITATION WILL REMAIN SOUTH OF
THE FORECAST AREA. WITH SUCH DIVERSE SPREADS IN THE MODELS...OPTED
NOT TO EXTEND THE FLASH FLOOD WATCH INTO TUESDAY NIGHT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR WIZ032>034-041>044-
053>055-061.
MN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MNZ079-086>088-
094>096.
IA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR IAZ008>011-018-019-
029-030.
&&
SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...04
HYDROLOGY...BOYNEHazardous weather outlook, Jun 24, 3:08 PM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
408 PM CDT MON JUN 24 2013
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-251100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
408 PM CDT MON JUN 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WESTERN INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT TONIGHT. FLOODING OR
HIGH WATER LEVELS WILL CONTINUE ON MANY STREAMS AND RIVERS ACROSS
PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST
WISCONSIN FROM THE PREVIOUS DAYS OF RAIN.
THUNDERSTORMS ARE EXPECTED TO FORM OVERNIGHT ACROSS THE REGION. WITH
MOST OF IOWA SEEING THUNDERSTORMS TODAY...CONFIDENCE IS LOWER ON THE
LOCATION OF WHERE THESE STORMS WILL FORM. THE HIGHER PROBABILITIES
HAVE SHIFTED SOUTH...BUT NORTHEAST IOWA AND SOUTHWEST WISCONSIN COULD
SEE 1 TO 3 INCHES OF RAIN...LOCALLY UP TO 5 INCHES OF RAIN...SHOULD
THUNDERSTORMS TRACK OVER THE SAME AREA. THE PROBABILITIES ALONG THE
I-90 CORRIDOR ARE LOWER FOR HEAVY RAINFALL THAN PREVIOUS FORECASTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FLASH FLOOD WATCH CONTINUES THROUGH MID MORNING TUESDAY. THERE IS
A SLIGHT RISK OF SEVERE STORMS TUESDAY AND TUESDAY NIGHT.
THUNDERSTORMS REMAIN LIKELY TUESDAY INTO TUESDAY NIGHT. HEAVY
RAIN...FLASH FLOODING...AND FLOODING RIVERS ARE THE PRIMARY RISKS.
SOME FLOODING MAY BE SIGNIFICANT DUE TO SATURATED SOIL CONDITIONS
AND ALREADY FLOODING OR ELEVATED RIVER LEVELS. LARGE HAIL AND
DAMAGING WINDS WILL ALSO BE POSSIBLE WITH A FEW OF THE STORMS.
SHOULD MONDAY AND MONDAY NIGHT BRING HEAVY RAINFALL...SIGNIFICANT TO
CATASTROPHIC FLOODING COULD OCCUR BY WEDNESDAY MORNING. THIS IS A
DANGEROUS SCENARIO.
THUNDERSTORM CHANCES CONTINUE MAINLY WEDNESDAY AND SUNDAY. ANY
STORMS ON WEDNESDAY DO NOT LOOK TO POSE A SEVERE THREAT. IT IS TOO
EARLY TO DETERMINE IF ANY THUNDERSTORMS ON SUNDAY WOULD BECOME
SEVERE. HOWEVER...THE THREAT OF HEAVY RAINFALL AND ADDITIONAL
FLOODING WILL DIMINISH GREATLY AND ANY FLOODED AREAS OR RIVERS SHOULD
HAVE A RECOVERY PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TUESDAY THROUGH TUESDAY NIGHT. ANY
RAINFALL REPORTS ARE ALWAYS APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-029-251100-
CLARK-TAYLOR-
408 PM CDT MON JUN 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...TONIGHT
SOME THUNDERSTORMS ARE POSSIBLE TONIGHT. SMALL HAIL...
GUSTY WINDS AND BRIEF HEAVY RAINS WILL BE POSSIBLE WITH A FEW OF THE
STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK OF SEVERE STORMS TUESDAY AND TUESDAY NIGHT.
THUNDERSTORMS REMAIN LIKELY TUESDAY INTO TUESDAY NIGHT. LARGE HAIL
AND DAMAGING WINDS AND LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH
A FEW OF THE STORMS. BE ALERT FOR RISING WATER LEVELS AND AN
INCREASED FLOODING THREAT ON RIVERS AND STREAMS BY TUESDAY NIGHT.
THUNDERSTORM CHANCES CONTINUE MAINLY WEDNESDAY AND SUNDAY. ANY
STORMS ON WEDNESDAY DO NOT LOOK TO POSE A SEVERE THREAT. IT IS TOO
EARLY TO DETERMINE IF ANY THUNDERSTORMS ON SUNDAY WOULD BECOME
SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ANY RAINFALL
REPORTS ARE ALWAYS APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RRS/BAUMGARDT
In the hours before
Special weather statement, Jun 24, 9:42 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1042 PM CDT MON JUN 24 2013
IAZ011-030-WIZ054-055-061-250445-
ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-RICHLAND-
1042 PM CDT MON JUN 24 2013
...SEVERE THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER
ALLAMAKEE...CLAYTON...CRAWFORD...GRANT AND RICHLAND COUNTIES...
AT 1036 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
OVER PORTIONS OF NORTHEAST IOWA...MOVING EAST AT 20 MPH.
HEAVY RAIN WILL ACCOMPANY THESE THUNDERSTORMS. A WEATHER OBSERVER
NEAR CALMAR IOWA REPORTED 1.27 INCHES OF RAINFALL IN 25 MINUTES FROM
THESE STORMS.
FLASH FLOOD WARNINGS MAY BE NEEDED SOON.
LOCATIONS IMPACTED INCLUDE...
WAUKON...HARPERS FERRY...FENNIMORE...BOSCOBEL AND LANSING.
HEAVY RAIN COULD LEAD TO FLASH FLOODING. STAY CLEAR OF DRAINAGE
AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. BE PREPARED TO
SEEK HIGHER GROUND.
WETENKAMP
Flash Flood, Winneshiek
- When
- June 24, 9:45 PM CST to June 25, 12:30 AM CST
- Where
- Winneshiek County, 1.9 mi WSW of Ft Atkinson to 0.95 mi ENE of Jackson Jct
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 43.138, -91.984
Rapidly rising waters along Krumm Creek washed out a railroad bridge west of Fort Atkinson.
Flash Flood, Clayton
- When
- June 24, 11:00 PM CST to June 25, 12:00 AM CST
- Where
- Clayton County, 0.57 mi ESE of Mc Gregor to 0.71 mi SSE of Marquette
- Cause
- Heavy Rain
- Property damage
- $44,000
- Reported by
- Law Enforcement
- Coordinates
- 43.017, -91.169
Heavy rain produced some street flooding in McGregor. Along with damaging streets, the flooding caused several storm sewer pipes to collapse.
Flood, Clayton
- When
- June 25, 1:20 AM CST to June 26, 6:15 AM CST
- Where
- Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.845, -91.404
Runoff from heavy rain pushed the Turkey River out of its banks in Elkader. The river crested almost three feet above the flood stage at 14.95 feet.
Flood, Clayton
- When
- June 25, 5:00 AM CST to June 26, 7:00 AM CST
- Where
- Clayton County, 0.6 mi N of Garber to 0.93 mi N of Garber
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.739, -91.269
Runoff from heavy rain pushed the Turkey River out its banks in Garber. The river crested four and a half feet above the flood stage at 21.59 feet.
Flood, Clayton
- When
- June 25, 7:20 AM CST to June 30, 1:00 AM CST
- Where
- Clayton County, 0.74 mi NNE of Mc Gregor to 0.6 mi NNE of Mc Gregor
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.030, -91.174
Runoff from heavy rain pushed the Mississippi River out of its banks in McGregor. The river crested less than a half foot over flood stage at 16.29 feet.
Flood, Clayton
- When
- June 25, 10:00 PM CST to June 27, 2:00 AM CST
- Where
- Clayton County, 0.21 mi W of Guttenberg Arpt to 0.98 mi ENE of Guttenberg Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.821, -91.104
Runoff from heavy rain pushed the Mississippi River out of its banks in Guttenberg. The river crested just over flood stage at 15.1 feet.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Iowa, June 24, 20131 death · $500,000 · EF1 · 21 events
- Hail and Damaging Wind in New Hampshire, June 24, 201330 injured · 1 in hail · 7 events
- Flash Flooding and Hail in Illinois, June 24, 2013$42 million · 52 kt wind · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2013$3.9 million · 65 kt wind · 56 events
- Tornado and Damaging Winds in Illinois, June 24, 2013$1.3 million · EF0 · 46 events
- Hail and Damaging Winds in Pennsylvania, June 24, 20131 injured · $285,000 · 1 in hail · 15 events
- Hail and Lightning Strike in Florida, June 24 to 25, 2013$600,000 · 0.88 in hail · 2 events
- Tornadoes and Hail in Illinois, June 24, 2013$70,000 · EF1 · 21 events
- Flash Flooding and Hail in New York, June 24, 2013$107,000 · 1.75 in hail · 36 events
- Flash Flood in Kentucky, June 24, 2013$500,000 · 1 event
- Flood and Hail in Massachusetts, June 24, 2013$116,000 · 1 in hail · 17 events
- Damaging Winds in Indiana, June 24, 20131 injured · $42,000 · 70 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457732, 457734, 457930, 457931, 461201, 461202.